Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 176, NWS Jackson, MS

April 12, 2009Copiah County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 12, 2009, 6:44 PM CDT for Copiah County, Mississippi. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 2009, 6:44 PM CDT (23:44 UTC)
Expired
Apr 12, 2009, 7:45 PM CDT
In force
61 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Copiah County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 63 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 1:53 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2009-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2009-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 4:43 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Apr 12, 4:43 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
443 PM CDT SUN APR 12 2009

.DISCUSSION...
SEVERE WEATHER CONTINUES ACROSS THE CWA. THE SYSTEM WAS MOVING A
LITTLE FASTER THAN MODELS WERE SHOWING EARLY IN THE AFTERNOON...BUT
IT SEEMS TO BE MOVING A LITTLE SLOWER AT THIS TIME. THE RUC SHOWS A
THETA E RIDGE GOING UP THE MISSISSIPPI RIVER FROM THE SOUTHWEST...
WHERE THE BETTER LOOKING STORMS WERE DEVELOPING...IN ADDITION TO THE
LLJ FROM 60-70KTS. THERE WAS PLENTY OF SPEED AND DIRECTIONAL SHEAR
DEVELOPING OVER THE WESTERN ZONES AT THIS POINT...SO EXPECTED
ROTATING STORMS TO CONTINUE. THE LINE OF STORMS WILL CONTINUE TO MOVE
ACROSS THE RIVER. AT THIS TIME...NORTHERN PORTIONS WAS NOT LOOKING AS
STRONG...BUT THE RISK FOR SEVERE CONTINUES. 500 TEMPERATURES HAVE
WARMED ABOUT 2 DEGREES SINCE THE LARGE HAIL PRODUCERS MOVED THROUGH
EARLIER TODAY. WITH PLENTY OF SHEAR OVER THE AREA...EXPECTING
ROTATING STORMS TO CONTINUE TO MOVE NORTH TO NORTHEAST ACROSS THE
REGION AS THE ENTIRE LINE TRACKS EAST. THE MODELS ARE NOT IN GOOD
AGREEMENT ON THE TIMING OF THE EVENT AT THIS POINT...SO USED A BLEND.
CLEARED THE WEST AROUND MIDNIGHT OR SHORTLY AFTER AND LEANED MORE
TOWARD THE NAM AND HELD THUNDERSTORM ACTIVITY IN THE EAST THROUGH
TONIGHT. FOR MONDAY...LIKE THE GFS SOLUTIONS WHICH SUGGESTS THE AREA
WILL CLEAR BRIEFLY AND WILL GENERALLY BE DRY FOR MONDAY...MAYBE A FEW
WRAP AROUND CLOUDS WHEN THE UPPER TROUGH LIFTS OUT. THE NAM ON THE
OTHER HAND SHOWS CONVECTION DEVELOPING ALONG THE BOUNDARY AS IT MOVES
THROUGH THE CWA... SUGGESTING THE EAST AND SOUTHEAST COULD HAVE A
CHANCE OF SEVERE IN THE AFTERNOON. THE GFS KEEPS THE BETTER
INSTABILITY SOUTH AND EAST OF THE CWA...BUT IF THE AREA CLEARS WITH
DEWPOINTS LIKELY STILL IN THE 60S...EXPECTING INSTABILITY TO
INCREASE. IN ADDITION...THE UPPER JET WILL BE PIVOTING THROUGH THE
CWA IN THE AFTERNOON. THE LLJ WILL NOT BE AS GOOD AS IT RIGHT NOW...BUT
COULD BE IN THE 30-50KT RANGE. UPPER TEMPERATURES WILL ALSO DECREASE
AS THE COLD CORE APPROACHES THE REGION...SO COULD SEE SOME MORE HAIL
PRODUCERS. WENT WITH THE NAM AND HELD ON TO RAIN LONGER AND KEPT
THUNDER IN EVERYWHERE AS THE FRONT PASSES. ISOLATED SEVERE WORDING
WAS CONTINUED IN THE HWO FOR THE AFTERNOON AND EVENING IN THE EAST.
THE FRONT SHOULD CLEAR THE AREA COMPLETELY LATE MONDAY/EARLY TUESDAY.

STUCK WITH GUIDANCE ON POPS AND TEMPS THROUGH THE FIRST 60 HOURS.
VALUES SEEMED GOOD. ONCE THE COLD FRONT AND UPPER TROUGH CLEAR THE
AREA LATE MONDAY...IT LOOKS LIKE HIGH PRESSURE WILL SETTLE IN UNTIL
THE END OF THE WEEK.

 &&

.AVIATION...
SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS THE AREA...WITH THE
STRONGER STORMS EXPECTED TO IMPACT HEZ/TVR FOR THE NEXT HOUR OR TWO.
AROUND 00Z...STORMS SHOULD BE MOVING INTO JAN/HBG. AN AREA OF RAIN
WITH A FEW THUNDERSTORMS WILL CONTINUE TO IMPACT GLH/GWO THROUGH 00Z
ALSO. HEAVY RAIN AND FOG WILL REDUCE VISIBILITIES AT ALL SITES AS THE
STORMS MOVE THROUGH. GUSTY WINDS WILL ALSO INCREASE ACROSS THE AREA
THROUGH TONIGHT. THERE MAY BE A SHORT BREAK IN THE ACTIVITY IN THE
MORNING...BUT WINDS WILL INCREASE AHEAD OF A COLD FRONT AROUND MID
MORNING AND SPREAD EAST THROUGH THE AFTERNOON. SHOWERS AND
THUNDERSTORMS WILL REDEVELOP ACROSS THE AREA AROUND 18Z OR SHORTLY
BEFORE AT GLH...20Z GWO...21-24Z JAN/MEI/GTR AND 2-6Z FOR HBG.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       57  77  48  67 /  83  24  20   5
MERIDIAN      60  76  47  69 / 100  44  34   6
VICKSBURG     57  76  47  69 /  65  18  12   5
HATTIESBURG   62  77  54  71 /  81  42  27   8
NATCHEZ       58  77  48  70 /  55  19  12   4
GREENVILLE    55  71  47  66 /  68  31  11   4
GREENWOOD     57  75  46  65 /  84  31  11   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR MSZ028>033-
     037>039-044>046-050>052-056>058-065-066-073-074.

     LAKE WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR MSZ018-019-
     025>027-034>036-040>043-047>049-053>055-059>064-072.

LA...LAKE WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR LAZ007>009-
     015-016-023>026.

AR...LAKE WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR ARZ074-075.

&&

7
Hazardous weather outlook, Apr 12, 1:17 PM CDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
117 PM CDT SUN APR 12 2009

LAZ016-023>026-MSZ042>066-072>074-131830-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-YAZOO-
MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
117 PM CDT SUN APR 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS ALONG AND SOUTH OF I-20.

.DAY ONE...TONIGHT AND MONDAY

SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM LATE
AFTERNOON...THROUGH THIS EVENING TILL AROUND 3 AM AS A SQUALL LINE
PUSHES ACROSS THE REGION. PENNY TO QUARTER SIZED HAIL...DAMAGING WIND
GUSTS AND TORNADOES WILL BE POSSIBLE. THE POTENTIAL DOES EXIST FOR
SOME OF THIS TO REACH SIGNIFICANT LEVELS WITH DESTRUCTIVE WIND GUSTS
GREATER THAN 75 MPH AND A FEW STRONG TORNADOES. LOOK FOR THE MAIN
ACTIVITY TO OCCUR WEST OF I-55 BETWEEN 3 AND 8 PM...THEN ALONG AND
EAST OF I-55 FROM 8 PM TO 3 AM.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEED TONIGHT.

ARZ074-075-LAZ007>009-015-MSZ018-019-025-034>036-040-041-131830-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
BOLIVAR-SUNFLOWER-LEFLORE-WASHINGTON-HUMPHREYS-HOLMES-ISSAQUENA-
SHARKEY-
117 PM CDT SUN APR 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA AND THE DELTA REGION OF WEST CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND MONDAY

ISOLATED TO SCATTERED SEVERE STORMS WILL CONTINUE TO BE POSSIBLE THIS
AFTERNOON TILL 8 PM. PENNY TO QUARTER SIZED HAIL WILL BE THE PRIMARY
THREAT. HOWEVER...DAMAGING WINDS AND POSSIBLY EVEN A TORNADO MAY BE
POSSIBLE FOR LOCATIONS CLOSER TO I-20. MOST OF THIS ACTIVITY WILL
EXIT THE AREA BY 8 PM.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED THROUGH MID EVENING.

MSZ026>033-037>039-131830-
GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-
ATTALA-WINSTON-NOXUBEE-
117 PM CDT SUN APR 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MISSISSIPPI.

.DAY ONE...TONIGHT AND MONDAY

ISOLATED TO SCATTERED SEVERE STORMS WILL BE POSSIBLE BETWEEN 8 PM AND
3 AM AS A LINE OF STORMS PUSH ACROSS THE REGION. PENNY TO QUARTER
SIZED HAIL LOOK TO BE THE PRIMARY RISK. HOWEVER...DAMAGING WIND AND
EVEN A TORNADO WILL BE POSSIBLE THE CLOSER TO I-20 YOU ARE LOCATED.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

ISOLATED SEVERE STORMS WILL BE POSSIBLE ACROSS THIS SAME AREA MONDAY
AFTERNOON AS THE COLD FRONT AND UPPER LOW MOVE OVER THE REGION. HAIL
AND DAMAGING WINDS WILL BE THE MAIN RISK BETWEEN 2 AND 8 PM.

OTHER WISE...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED TONIGHT AND THEN POSSIBLY AGAIN MONDAY
AFTERNOON.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

CME

In the hours before

Special weather statement, Apr 12, 1:55 PM CDT, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
155 PM CDT SUN APR 12 2009

MSZ018-019-034-121940-
BOLIVAR MS-SUNFLOWER MS-WASHINGTON MS-
155 PM CDT SUN APR 12 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 8 MILES WEST OF HOLLY RIDGE AT 155 PM
CDT...MOVING NORTHEAST AT 55 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTH CENTRAL WASHINGTON...NORTHERN SUNFLOWER AND
SOUTHEASTERN BOLIVAR COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

CAW
Local storm report, Apr 12, 2:25 PM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
225 PM CDT SUN APR 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     NON-TSTM WND DMG CLEVELAND               33.74N 90.73W
04/12/2009                   BOLIVAR            MS   EMERGENCY MNGR

            ROOF OFF HOUSE AND TREES DOWN ON POWERLINES IN THE CITY
            OF CLEVELAND. APPEARS TO BE ASSOCIATED WITH GRAVITY WAVE
            OR WAKE LOW FEATURE.

&&

GRG
Special weather statement, Apr 12, 2:27 PM CDT, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
227 PM CDT SUN APR 12 2009

MSZ018-019-034-122010-
BOLIVAR MS-SUNFLOWER MS-WASHINGTON MS-
227 PM CDT SUN APR 12 2009

AN AREA OF MODERATE TO HEAVY RAIN IS OCCURRING OVER
BOLIVAR...SUNFLOWER AND WASHINGTON COUNTIES. WINDS WILL SHIFT OUT OF
THE NORTHEAST WITH GUSTS UP TO 40 TO 50 MPH POSSIBLE. THESE ARE
GRADIENT WINDS IN RESPONSE TO THE SURFACE LOW TO OUR WEST.
HOWEVER...SUCH GUSTS COULD CAUSE DOWNED TREES AND MINOR DAMAGE.

PEOPLE IN WASHINGTON...SUNFLOWER AND BOLIVAR COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

CAW
Special weather statement, Apr 12, 2:38 PM CDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
238 PM CDT SUN APR 12 2009

LAZ024-026-MSZ059-122025-
CATAHOULA LA-CONCORDIA LA-JEFFERSON MS-
238 PM CDT SUN APR 12 2009

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 5 MILES WEST OF
ROSEFIELD TO 10 MILES WEST OF LARTO AT 238 PM CDT...MOVING EAST AT 45
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

PEOPLE IN EXTREME NORTHWESTERN JEFFERSON COUNTY...AND CONCORDIA AND
CATAHOULA PARISHES SHOULD MONITOR THESE STORMS CLOSELY.

CAW
Special weather statement, Apr 12, 3:42 PM CDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
342 PM CDT SUN APR 12 2009

MSZ060-122120-
ADAMS MS-
342 PM CDT SUN APR 12 2009

AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 13 MILES NORTHWEST OF
PINE RIDGE TO 25 MILES SOUTHWEST OF SIBLEY AT 342 PM CDT...MOVING
EAST AT 45 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

PEOPLE IN ADAMS COUNTY SHOULD MONITOR THESE STORMS CLOSELY.

CAW
Special weather statement, Apr 12, 6:08 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
608 PM CDT SUN APR 12 2009

MSZ043-048-049-122330-
HINDS MS-RANKIN MS-MADISON MS-
608 PM CDT SUN APR 12 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED OVER JACKSON AT 608 PM CDT...MOVING NORTHEAST AT 45 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTH CENTRAL MADISON...CENTRAL RANKIN AND EAST CENTRAL
HINDS COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

CME

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 3:45 AM CDTLake Wind AdvisoryJANAdams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 41 more19 hr
Apr 12, 11:46 AM CDTSevere Thunderstorm WarningJANWashington44 min
Apr 12, 12:41 PM CDTSevere Thunderstorm WarningJANBolivar, Sunflower, Washington49 min
Apr 12, 3:53 PM CDTSevere Thunderstorm WarningJANAdams52 min
Apr 12, 5:06 PM CDTSevere Thunderstorm WarningJANAdams, Jefferson39 min
Apr 12, 5:40 PM CDTSevere Thunderstorm WarningJANAdams, Franklin, Jefferson50 min
Apr 12, 6:25 PM CDTSevere Thunderstorm WarningJANFranklin, Lincoln65 min
Apr 12, 3:05 PM CDTSevere Thunderstorm WarningJANCatahoula, Concordia40 min
Apr 12, 4:38 PM CDTSevere Thunderstorm WarningJANCatahoula, Concordia52 min
Apr 12, 4:45 PM CDTSevere Thunderstorm WarningJANMorehouse45 min
Apr 12, 10:50 AM CDTSevere Thunderstorm WarningJANAshley40 min
Apr 12, 11:22 AM CDTSevere Thunderstorm WarningJANAshley23 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.